Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS New York, NY

May 28, 2002Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at May 28, 2002, 3:08 PM EDT for Orange County, New York. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2002, 3:08 PM EDT (19:08 UTC)
Expired
May 28, 2002, 4:00 PM EDT
In force
52 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:23 PM EDTThunderstorm Wind 50 EScotchtown, NYAs a severe thunderstorm moved east, it produced high winds that downed wires in Scotchtown and tree limbs in Newburgh.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 281908
SVROKX
NYC071-282000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
308 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 400 PM EDT.

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MIDDLETOWN...MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  GOSHEN AND FLORIDA AROUND 325 PM.
  CHESTER AND HAMPTONBURG AROUND 330 PM.
  MONROE AND 4 MILES NORTH OF HARRIMAN AROUND 345 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE BULLVILLE...MONTGOMERY...
OTISVILLE AND PINE ISLAND.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4148 7460 4128 7449 4128 7409 4157 7409

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:44 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 28, 10:44 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1044 AM EDT TUE MAY 28 2002

SHORT TERM:  UPDT FORTHCOMING FOR A NMBR OF THINGS.

WL MAKE SGFNT ADJUSTMENTS TO 3 HRLY TEMPS/DEWPTS ACRS RGN FOR RDFOKX
FOR THIS AFTN.  CRNT (28/1400 UTC) TDS SGFNT HIER THAN PRVSLY FCST
AND DONT XPCT A BIG DROPOFF...EVEN W/ SUM AFTN MIXING ONCE BRKS IN
CLDS MOV INTO RGN NXT FEW HRS.  WL ALSO ADJUST SUM MAXTS AND ZNS
COMBOS BASED ON ABV THINKING AND CRNT TRENDS.

XPCTG MORE SCT SHRA/TS DURG THE AFTN SINCE ALL INGREDIENTS IN
PLACE...INCLUDING AT LST ONE MESO-BNDRY THAT WL BEAR WATCHING ONCE
SUN BRKS OUT.  THAT BNDRY XTNDS FM SOUTH CNTRL CT BACK TWD KBGM
CWA.  ACTUALLY CDFNT OR WHATS LEFT OF IT APRS TO BE FRTHR N.  TDA
LOOKS SOMEWHAT LIKE YDA...WL HV TO WATCH FOR PULSE STRMS W/ WBZ BLO
10K FT AND FAIRLY UNIDIRECTIONAL FLOW.  STGR CELLS WL HV PTNTL FOR
BRIEF SVR AND WL ISSUE BRF SPSOKX TO HILITE TS THREATS FOR THIS
AFTN...MNLY SLO MOVG CELLS (MAYBE 280/10-15 KTS) W/ BRF DOWNPOURS
AND PTNTL FOR HAIL.

ALSO ADJUSTED TNGTS 3-HRLY T/TDS AND MINTS BASED ON SIMLR THINKING
TO ABV.

NO OTHR CHGS OF NOTE BYND 2ND PD.  UPDTS FORTHCOMING ASAP.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

REYNOLDS

In the hours before

Special weather statement, May 28, 11:23 AM EDT, 3 hours 45 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290215-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1123 AM EDT TUE MAY 28 2002

...POTENTIAL FOR THUNDERSTORMS TO PRODUCE ISOLATED SEVERE WEATHER
AND/OR FLASH FLOODING THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON ACROSS THE TRI-STATE REGION.  ATMOSPHERIC CONDITIONS ARE
SUCH THAT STORMS THAT DEVELOP WILL BE FAIRLY SLOW MOVING...ONLY
ABOUT 15 MPH...WHICH COULD LEAD TO LOCALIZED FLOODING IF
THUNDERSTORMS MOVE ACROSS THE SAME AREA REPEATEDLY.  IN
ADDITION...THE STRONGEST THUNDERSTORMS COULD PRODUCE HAIL AS WELL.

ANY LOCATION IN THE TRI-STATE REGION IS SUSCEPTIBLE TO THUNDERSTORM
DEVELOPMENT THIS AFTERNOON.  HOWEVER...IT APPEARS THAT AREAS NORTH
AND WEST OF THE NEW YORK METRO AREA AND MUCH OF SOUTHERN CONNECTICUT
MAY BE THE MOST FAVORED LOCATIONS THIS AFTERNOON.

YOUR NATIONAL WEATHER SERVICE WILL MONITOR CONDITIONS CLOSELY THIS
AFTERNOON.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

OUR SKYWARN WEATHER SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION LATER TODAY AND REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

REYNOLDS / WFO UPTON NY

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:35 PM EDTFlash Flood WarningOKXOrange4 hr

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.